Funnel Cloud, Pembina
- When
- August 31, 3:04 PM CST
- Where
- Pembina County, 3.08 mi NE of Crystal
- Reported by
- Public
- Coordinates
- 48.630, -97.620
By late in the afternoon of the 31st, a strong thunderstorm formed near Blackduck, Minnesota, and produced very strong winds. Meanwhile, a weak area of surface low pressure over northeast North Dakota combined with a cold front to produce a weak tornado near Crystal.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By late in the afternoon of the 31st, a strong thunderstorm formed near Blackduck, Minnesota, and produced very strong winds. Meanwhile, a weak area of surface low pressure over northeast North Dakota combined with a cold front to produce a weak tornado near Crystal. As the cold front pushed into far southeast North Dakota and west central Minnesota, additional strong thunderstorms fired up, producing more hail and strong wind gusts. As evening approached, an upper level disturbance dropped southeast out of Manitoba, Canada, and helped sustain a few more strong thunderstorms from Pembina toward the Lake of the Woods.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 31, 2:28 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 328 PM CDT SAT AUG 31 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 328 PM CDT SAT AUG 31 2013 MAIN FORECAST CHALLENGE FOR THE SHORT TERM FORECAST WILL BE THE SEVERE WEATHER POTENTIAL LATE THIS AFTERNOON INTO THE EARLY EVENING. WILL RELY A LITTLE MORE ON THE HIGH RESOLUTION MODELS FOR THIS PORTION OF THE FORECAST. AS OF 19Z THE SURFACE COLD FRONT EXTENDED FROM HALLOCK TO JUST WEST OF KGFK DOWN TO NEAR KABR. CONTINUE TO HAVE QUITE A BIT OF MID CLOUDS ALONG AND BEHIND THE BOUNDARY WHICH ARE PROBABLY RESTRICTING THE SFC HEATING SOME. HOWEVER TEMPS ALONG AND AHEAD OF THE BOUNDARY ARE STILL IN THE MID 80S WITH DEW POINTS IN THE LOW 60S. THIS IS CONTRIBUTING TO MLCAPE VALUES IN THE RANGE OF 2500J/KG. LATEST SPC MESOANALYSIS PAGE SHOWS SOME CONVECTIVE INHIBITION LINGERING OVER THE AREA. HIGHER VALUES OF 0-6KM BULK SHEAR ARE UP ALONG THE CANADIAN BORDER. AS THE SHORT WAVE OVER SOUTHWEST MANITOBA/SOUTHEAST SASKATCHEWAN DROPS E-SE THE STRONGER MID LEVEL WINDS ALSO DROP SOUTH. AT THIS POINT IT STILL APPEARS THAT AREAS FROM THE RED RIVER VALLEY EASTWARD INTO MN STAND THE BEST CHANCE OF SEEING ANY SEVERE WEATHER LATE THIS AFTERNOON INTO THE EARLY EVENING. EXTENSIVE LOWER CLOUDS OVER SOUTHERN CANADA WILL DROP SOUTHWARD LATE TONIGHT BEHIND THE COLD FRONT. MODELS ALSO SHOW SOME LINGERING SHORT WAVE ENERGY WITH THE SOUTHWEST MANITOBA SHORT WAVE THAT COULD KEEP SOME PCPN AROUND THE ND/CANADA BORDER REGION POST COLD FRONT. FOR SUNDAY WEAK HIGH PRESSURE WILL BUILD SOUTHWARD OUT OF THE MANITOBA LAKES REGION. WILL GO WITH THE IDEA OF THE THICKER CLOUDS GETTING PUSHED SOUTHWARD AND THINNING BUT WILL HAVE TO SEE WHAT LATER MODEL RUNS SHOW. SEVERAL MODELS TRY TO LINGER SOME LIGHT PCPN IN THE NORTHEAST BUT NOT REAL CONFIDENT ON THIS. SUN NIGHT WILL FINALLY BE A COOL NIGHT AGAIN WITH THE SFC HIGH OVER THE FA. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 328 PM CDT SAT AUG 31 2013 WILL STICK WITH A DRY FORECAST FOR THE MON/TUE TIME FRAME. EXPECT TEMPS TO REBOUND AGAIN TO THE MID 70S MON AND LOW 80S BY TUE BUT WITH A LOT LESS HUMIDITY. MODELS ARE IN DECENT AGREEMENT WITH THE MAIN SYNOPTIC FEATURES DURING THE EXTENDED PERIOD. UPPER RIDGING WILL INTENSIFY NEXT WEEK WITH WEAK IMPULSES SLIDING SEWD ACROSS THE NRN PLAINS IN NW FLOW ALOFT. AFTER A FRONT PASSES THOUGH IN THE BEGINNING OF THE PERIOD...TEMPS WILL COOL INTO THE 70S BEFORE A WARMING TREND THE REST OF NEXT WEEK. EXPECT MAINLY DRY CONDITIONS THROUGH MOST OF THE EXTENDED TIME FRAME. MODELS DIVERGE BY DAY 7 WITH THE ECMWF BRINGING AN UPPER CLOSED LOW INTO MT WHILE THE GFS PLACES THE LOW ALONG THE NW COAST. THE NET RESULT IS A LOW END CHC FOR PRECIP ACROSS THE WRN HALF OF THE FCST AREA SAT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 106 PM CDT SAT AUG 31 2013 MID DECK ACROSS ERN ND THIS AFTN WILL CONT TO MOVE EAST INTO THE EVENING...IMPACTING ALL TAF SITES. WEAK ECHOES WERE OCCURRING FROM GRAFTON SOUTHWEST TO JAMESTOWN...THOUGH VSBYS WERE NOT RESTRICTED. THE PREFRONTAL TROF SITUATED OVER THE RVR VALLEY WILL SHIFT EAST WITH THE ACTUAL FRONT FURTHER WEST ACROSS CENTRAL ND THIS AFTN. WLY WINDS FROM THE VALLEY WEST WILL TURN NWLY WHILE EAST OF THE VALLEY WINDS WILL TURN NW AFTER 02Z. INCLUDED VCTS ALL SITES EXCEPT KDVL FOR THIS AFTN/EARLY EVENING BEFORE FRONTAL PASSAGE. OTHERWISE NNW WINDS CON OVERNIGHT WITH SCT MID DECK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...GODON LONG TERM...GODON/FRAZIER AVIATION...FRAZIER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 444 AM CDT SAT AUG 31 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-010945- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 444 AM CDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING MAINLY ALONG AND EAST OF THE RED RIVER VALLEY AS A STRONG COLD FRONT MOVES ACROSS THE REGION. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WIND...BUT TORNADOES ARE ALSO POSSIBLE ALONG AND EAST OF A LINE FROM WASKISH TO DETROIT LAKES TO FERGUS FALLS. PEOPLE WITH OUTDOOR PLANS SHOULD PAY CLOSE ATTENTION TO THE LATEST WATCHES AND WARNINGS AND BE PREPARED TO TAKE ACTION IF NECESSARY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR AREAS ALONG AND EAST OF THE RED RIVER VALLEY. ROGERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 141 PM CDT SAT AUG 31 2013 MNZ002-022-311900- MAHNOMEN MN-NORMAN MN- 141 PM CDT SAT AUG 31 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NORMAN AND EXTREME WESTERN MAHNOMEN COUNTIES UNTIL 200 PM CDT... AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR ADA...OR 36 MILES NORTHEAST OF FARGO...MOVING TO THE EAST AT 45 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... TWIN VALLEY...GARY AND FLAMING AROUND 150 PM CDT. WAUKON...RANUM AND FAITH AROUND 155 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4748 9606 4726 9607 4724 9656 4742 9659 TIME...MOT...LOC 1841Z 262DEG 41KT 4735 9640 MF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 153 PM CDT SAT AUG 31 2013 MNZ002-003-NDZ039-311915- CASS ND-CLAY MN-NORMAN MN- 153 PM CDT SAT AUG 31 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND SOUTHERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND EASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 215 PM CDT... AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 6 MILES NORTHEAST OF HARWOOD...OR 12 MILES NORTH OF FARGO...MOVING TO THE EAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... FELTON AROUND 210 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4718 9644 4698 9641 4696 9691 4714 9693 TIME...MOT...LOC 1853Z 264DEG 36KT 4706 9679 MF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 311 PM CDT SAT AUG 31 2013 MNZ009-017-312100- NORTH BELTRAMI MN-SOUTH BELTRAMI MN- 311 PM CDT SAT AUG 31 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI COUNTY UNTIL 400 PM CDT... AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 11 MILES WEST OF BLACKDUCK...OR 17 MILES NORTH OF BEMIDJI...MOVING TO THE EAST AT 35 MPH. THOSE ON THE OPEN WATERS OF LOWER RED LAKE SHOULD SEEK SHELTER. HAIL UP TO NICKEL SIZE IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... HINES AROUND 320 PM CDT. BLACKDUCK AROUND 325 PM CDT. SHOOKS AND FUNKLEY AROUND 335 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4764 9507 4798 9512 4791 9441 4761 9441 TIME...MOT...LOC 2011Z 271DEG 32KT 4772 9475 DTR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
316 PM CDT SAT AUG 31 2013
MNZ022>024-027-028-312100-
EAST BECKER MN-HUBBARD MN-MAHNOMEN MN-SOUTH CLEARWATER MN-WEST BECKER
MN-
316 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN CLEARWATER...
NORTHEASTERN BECKER...EXTREME SOUTHERN MAHNOMEN AND WESTERN HUBBARD
COUNTIES UNTIL 400 PM CDT...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 21 MILES NORTHEAST OF DETROIT LAKES...NEAR WHITE
EARTH...MOVING TO THE EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
BAD MEDICINE LAKE AROUND 330 PM CDT.
TWO INLETS AROUND 345 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4700 9584 4716 9589 4715 9555 4717 9554
4716 9513 4710 9509 4698 9510
TIME...MOT...LOC 2016Z 272DEG 32KT 4708 9559
DTRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
345 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG BLACKDUCK 47.73N 94.55W
08/31/2013 BELTRAMI MN EMERGENCY MNGR
MULTIPLE REPORTS OF TREES DOWN IN TOWN.
&&
MFThe Fargo/Grand Forks radar (KMVX), 124 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
2 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.
A funnel cloud was observed first. Then dust was seen being drawn into the circulation from the ground. The tornado tracked intermittently for about a mile with peak winds estimated at 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for North Dakota, 2013Warnings in North Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466967, 466970, 466968, 466969.